Ohio, 2013Damaging Winds in Ohio, October 6, 2013
October 6, 2013 · NWS CLE · 7 events in 5 counties and zones
A warm and moist airmass for early October was in place across the region on October 6th. Thunderstorms developed in advance of a cold front that moved across the area during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist airmass for early October was in place across the region on October 6th. Thunderstorms developed in advance of a cold front that moved across the area during the early evening hours. Instability was limited by extensive cloud cover, but some thunderstorms developed and were able to produce strong damaging winds with favorable shear in the atmosphere. The thunderstorms were characterized as bowing line segments and produced pockets of downed trees and powerlines from Mount Vernon to Akron to Cleveland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 6, 5:19 PM EST, 11 minutes earlier.
Area forecast discussion, Oct 6, 5:19 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT SUN OCT 6 2013
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TONIGHT INTO MONDAY
MORNING. HIGH PRESSURE WILL THEN BUILD INTO THE AREA FROM THE
MIDDLE MISSISSIPPI RIVER VALLEY. THIS AREA OF HIGH PRESSURE WILL
DRIFT OVER OHIO EARLY TUESDAY THEN REACHING MAINE BY WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE...CHANGES MADE MOSTLY DUE TO TIMING OF THE LINE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. DID END THE THUNDER WEST OF THE
FRONT HOWEVER THROUGH THE EVENING AND OVERNIGHT. ALSO BROUGHT BACK
CHANCE POPS FOR MONDAY AS THE LOW GOES ACROSS THE AREA. WILL
FLASH FLOOD WILL BE EVALUATED NEXT UPDATE.
ORIGINAL...HEAVY RAINS ARE UNLIKELY FOR THE WESTERN COUNTY
WARNING AREA THIS EVENING. HOWEVER WITH A VERY WET GROUND AND THE
FRONT STILL TO THE WEST OF THE COUNTY WARNING AREA WE WILL
CONTINUE THE FLOOD WATCH. ALTHOUGH WE FULLY EXPECT IT TO BE
DROPPED ON THE EVENING SHIFT AFTER THE FRONT PASSES.
OTHERWISE WE WILL SEE THE SHOWERS EXPAND IN COVERAGE AS THE FRONT
MOVES EASTWARD. THERE IS SOME INSTABILITY ACROSS THE SOUTHEASTERN
CWA BUT STILL NOT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE TO POP
ANY THUNDERSTORMS. HOWEVER WE DO EXPECT THUNDER TO DEVELOP ALONG
AND JUST AHEAD OF THE COLD FRONT. CANT COMPLETELY RULE OUT AN
ISOLATED STRONG STORM THAT PRODUCES A STRONG WIND GUST FROM KNOX
COUNTY EASTWARD INTO MAHONING COUNTY.
TEMPERATURES WILL BE COOLER TONIGHT IN THE WAKE OF THE FRONTAL
BOUNDARY. DRIER AIR AND MAYBE A BRIEF PERIOD OF DECREASED CLOUDS
ACROSS THE WEST MAY ALLOW FOR LOWS IN THE UPPER 40S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
SHOWERS AND MAYBE A COUPLE THUNDERSTORMS WILL SLOWLY END FROM WEST
TO EAST ON MONDAY. THERE MAY BE A FEW SHOWERS THAT LINGER ACROSS
NE OH INTO NW PA MONDAY NIGHT INTO TUESDAY WITH FLOW OFF OF LAKE
ERIE AND THE UPPER TROUGH PASSING. HIGH PRESSURE WILL THEN TAKE
OVER ON TUESDAY WITH 5H HEIGHTS RISING INTO WEDNESDAY.
SO WITH THAT SAID WE WILL SEE A MUCH COOLER DAY ON MONDAY WITH
BREEZY CONDITIONS. HIGHS WILL LIKELY OCCUR BY MID MORNING THEN
REMAIN STEADY OR SLOWLY FALL. MONDAY NIGHT MAY HAVE JUST ENOUGH
WIND AND CLOUD COVER TO AVOID FROST. HOWEVER TUESDAY NIGHT MAY
CHILL ENOUGH NEAR THE OH/PA LINE AND INLAND NW PA TO PRODUCE SOME
PATCHY FROST. HIGHS WILL WARM TUESDAY INTO WEDNESDAY WITH HIGHS
WEDNESDAY AFTERNOON VERY CLOSE TO SEASONAL AVERAGES THAT ARE IN
THE MIDDLE AND UPPER 60S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT SHOULD WORK TO KEEP
CONDITIONS DRY THU THRU SAT WHILE A SLOW WARMING TREND TAKES PLACE
AS THE SURFACE FLOW TURNS FROM ENE TO SE. BY SUN THERE ARE TWO
SYSTEMS THAT COULD BEGIN TO AFFECT THE AREA. ONE IS A SYSTEM THAT
MOVES UP THE EAST COAST THEN RETROGRADES NW TOWARD THE EASTERN PART
OF THE AREA WHILE THERE IS ALSO AN UPPER TROUGH COMING OUT OF THE
SOUTHERN PLAINS THAT PULLS MOISTURE INTO THE WESTERN PART OF THE
AREA. GIVEN THE UNCERTAINTY...FEEL BEST MOVE FOR NOW IS TO STAY
CLOSE TO GUIDANCE AND AT LEAST CARRY A SLIGHT CHANCE POP. TEMPS SUN
MAY COOL A DEGREE OR TWO IF THE CLOUDINESS MATERIALIZES AS EXPECTED.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT JUST WEST OF TOL AND FDY WILL MOVE EAST ACROSS THE
AREA THRU 09Z. A BAND OF SHRA AND SOME TSRA WILL PROGRESS EAST
WITH THE FRONT PRODUCING MVFR AND LOCAL IFR CONDITIONS. SCT SHRA
AND TSRA MAY DEVELOP ALMOST ANYWHERE EAST OF THIS BAND THIS
AFTERNOON INTO EARLY EVENING. THERE MAY BE A FEW HOURS OF
LINGERING MVFR CONDITIONS JUST AFTER FRONTAL PASSAGE THEN GUIDANCE
INDICATES CIGS IMPROVE TO VFR. SOME OF THE MORE SOUTHERN LOCATIONS
MAY EVEN SEE THE CIGS SCATTER OUT FOR A WHILE.
WRAP AROUND LOW LEVEL MOISTURE AND A STRONG UPPER LEVEL TROUGH WILL
COMBINE WITH IMPROVING LAKE EFFECT CONDITIONS ON MON. EXPECT MVFR OR
LOW VFR CLOUDS TO FILL BACK IN FOR MAINLY BKN TO OVC CONDITIONS BY
MID TO LATE MORNING. PROBABLY WILL SEE SOME SCT SHRA OCCUR NEAR LERI
OUTLOOK...NON VFR WILL IMPROVE TUE THEN EXPECT VFR LATER TUE THRU
FRI.
&&
.MARINE...
THE MODELS HAVE COME TOGETHER SHOWING THE COLD FRONT CROSSING THE
LAKE TONIGHT AND SHIFTING THE SOUTH FLOW TO WSW WITH WIND SPEEDS
INCREASING TO 15 TO 25 KNOTS BEHIND THE FRONT THEN TO NEAR 30 KNOTS
IN THE WELL OFFSHORE AREAS ON MON. EXPECT SCA CONDITIONS TO DEVELOP
WEST TO EAST LATE TONIGHT INTO MON MORNING. WINDS SHOULD DIMINISH BY
LATE MON NIGHT AS HIGH PRESSURE SHOULD BE OVER THE LAKE BY MIDDAY
TUE.
THE HIGH WILL MOVE JUST EAST OF LAKE ONTARIO BY LATE WED SO A LIGHT
AND CHANGEABLE FLOW WILL TURN MOSTLY EAST FOR WED THRU FRI WHILE
MAINLY STAYING 10 KNOTS OR LESS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR OHZ003-006>008-017-
018-027.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 4 AM EDT TUESDAY FOR
LEZ142>149.
&&
SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMSHazardous weather outlook, Oct 6, 9:04 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 AM EDT SUN OCT 6 2013
LEZ061-142>149-162>169-OHZ009>014-019>023-028>033-036>038-047-089-
PAZ001>003-071415-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1004 AM EDT SUN OCT 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT MAY
APPROACH SEVERE LEVELS. IF THEY DO BECOME STRONG THE MAIN THREAT
WILL BE STRONG DAMAGING WINDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.
OHZ003-006>008-017-018-027-071415-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
1004 AM EDT SUN OCT 6 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT MAY
APPROACH SEVERE LEVELS. IF THEY DO BECOME STRONG THE MAIN THREAT
WILL BE STRONG DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.
Thunderstorm Wind, Knox
- When
- October 6, 5:30 PM EST
- Where
- Knox County, 0.69 mi S of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.390, -82.480
The Sheriff reported a tree down across Rangeline Rd with another tree down resting on powerlines on Johnson Ave in Mount Vernon.
Thunderstorm Wind, Holmes
- When
- October 6, 6:00 PM EST
- Where
- Holmes County, 0.52 mi E of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.600, -82.110
Law enforcement reported a tree brought down by strong thunderstorm winds in Nashville.
Thunderstorm Wind, Holmes
- When
- October 6, 6:30 PM EST
- Where
- Holmes County, 1.48 mi SSW of Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -81.810
The Sheriff reported four trees brought down by thunderstorm winds in and around Berlin.
Thunderstorm Wind, Cuyahoga
- When
- October 6, 6:32 PM EST to 6:35 PM EST
- Where
- Cuyahoga County, 0.52 mi W of Middleburgh Hgts to 0.25 mi WSW of Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.380, -81.810
The public reported large limbs down on a golf course near Middleburg Heights. The electric company also reported large limbs and power lines down in Lakewood.
Thunderstorm Wind, Summit
- When
- October 6, 7:00 PM EST to 7:05 PM EST
- Where
- Summit County, 0.52 mi E of Copley to 0.59 mi ESE of Richfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.100, -81.620
Police reported large tree limbs down from Copley to Richfield.
Thunderstorm Wind, Stark
- When
- October 6, 7:05 PM EST
- Where
- Stark County, 0.87 mi NE of Lake Cable
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.860, -81.440
Massilon Police Department reported a tree down in Jackson Township.
Thunderstorm Wind, Summit
- When
- October 6, 7:10 PM EST
- Where
- Summit County, 1.48 mi NNE of (Cak)canton Arpt to 1.55 mi S of Akron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.940, -81.440
Law enforcement reported several trees down from Green to Akron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, October 6, 2013$7,000 · 50 kt wind · 3 events
- Lightning Strike in Mississippi, October 6, 2013$10,000 · 1 event
- Frost and Freeze in Colorado, October 6, 20131 event
- Frost and Freeze in California, October 6, 20131 event
- Cold in Oklahoma, October 6, 20131 event
- Flood in Ohio, October 6, 20131 event
- Funnel Cloud in South Carolina, October 6, 20131 event
- Waterspout in Gulf of Mexico, October 6, 20131 event
- Damaging Wind in Michigan, October 6, 2013$3,000 · 52 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, October 6, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479591, 479572, 479573, 479606, 479612, 479583, 479613.